A doc would have to be psychotic himself to offer powerful antipsychotic drugs for common conditions like nausea... yet it happens nearly every single day.

And now, a new study shows just what's on the line when people take these dangerous meds: their lives.

Researchers have found that atypical antipsychotics -- designed for conditions like schizophrenia but dished out daily for far more minor complaints like nausea -- come with a dramatically higher risk of dangerous and even deadly blood clots.

The researchers compared data on 25,532 patients who suffered either deep vein thrombosis or pulmonary embolism between 1996 and 2007 to 89,491 people without either condition, and found that antipsychotic use overall upped the clot risk by nearly a third.

Think that's bad? That's actually the most positive number they found.

Users of the newer meds, atypical antipsychotics, had a 73 percent increase in clot risk... and one of them in particular, Seroquel, nearly quadrupled the risk.

That's the drug routinely given to returning U.S. soldiers to fight post-traumatic stress disorders -- and at least some of those soldiers have died suddenly after getting their meds.

Now there's a way to thank a soldier.

The study in BMJ Online First found that the greatest danger is in the first few months. But I'd say the biggest danger is in having a doc who would even consider these meds at all.

In addition to the increased stroke risk, atypical antipsychotics can cause weight gain, diabetes, and muscle problems. Roughly 5 percent of the people who take these meds -- nothing to sneeze at -- develop involuntary and often permanent muscle movements, especially around the mouth.

Of course, the experts are spewing all the usual claptrap about how the overall risks are small -- but you'd have to be nuts to want to take any risk when you don't have to.

These conditions almost always have other answers. If your doc isn't interested in finding them, find a new doc instead.